Alert archive / North Carolina / Tornado Warnings in 2005
Tornado Warning 14, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jul 29, 2005, 6:55 PM EDT for Pasquotank County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2005, 6:55 PM EDT (22:55 UTC)
- Expired
- Jul 29, 2005, 7:32 PM EDT
- In force
- 37 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Pasquotank County, NC
The radar
The Norfolk radar (KAKQ), 108 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:57 PM EDT | TORNADO | Weeksville, NC | BRIEF TOUCHDOWN IN A FIELD NEAR THE COAST GUARD BASE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KAKQ 292255 TORAKQ NCC139-292330- /O.NEW.KAKQ.TO.W.0014.050729T2255Z-050729T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 655 PM EDT FRI JUL 29 2005 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 730 PM EDT * AT 650 PM EDT...THE PUBLIC REPORTED A TORNADO NEAR WEEKSVILLE...OR ABOUT OVER WEEKSVILLE. THIS TORNADO WAS NEARLY STATIONARY. * THE TORNADO IS EXPECTED TO BE NEAR... ELIZABETH CITY BY 730 PM EDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3619 7622 3621 7614 3634 7623 3628 7635 $$ BROWN
2 follow-up statements
000 WWUS51 KAKQ 292321 SVSAKQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 719 PM EDT FRI JUL 29 2005 NCC139-292330- /O.CON.KAKQ.TO.W.0014.000000T0000Z-050729T2330Z/ PASQUOTANK NC- 719 PM EDT FRI JUL 29 2005 ...A TORNADO WARNING CONTINUES UNTIL 730 PM EDT FOR PASQUOTANK COUNTY... AT 657 PM EDT...COAST GUARD OFFICIALS REPORTED A TORNADO TOUCH DOWN IN A FIELD NEAR THE COAST GUARD BASE. NO REPORTS OF SIGHTINGS HAVE BEEN RECEIVED IN THE PAST 10 MINUTES...BUT THE THREAT REMAINS FOR BRIEF...WEAK TORNADOS WITH THIS STORM...STILL LOCATED NEAR OR JUST WEST OF ELIZABETH CITY...MOVING EAST AT 15 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3619 7622 3621 7614 3634 7623 3628 7635 $$ REILLY
000 WWUS51 KAKQ 292332 SVSAKQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 731 PM EDT FRI JUL 29 2005 NCC139-292341- /O.EXP.KAKQ.TO.W.0014.000000T0000Z-050729T2330Z/ PASQUOTANK NC- 731 PM EDT FRI JUL 29 2005 ...THE TORNADO WARNING FOR PASQUOTANK COUNTY HAS EXPIRED AS IF 730 PM EDT... THE TORNADO THAT FORMED OUT OF A THUNDERSTORM...AROUND 7 PM...HAS DISSIPATED...AND THE THREAT HAS DIMINISHED. THEREFORE...THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3619 7622 3621 7614 3634 7623 3628 7635 $$ REILLY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:07 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 29, 3:07 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 307 PM EDT FRI JUL 29 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... A STAGNANT UNSETTLED PATN HAS SET UP OVR CENTRAL MID ATLC REGION AND WILL CONTINUE TO INFLUENCE LOCAL CONDS FOR MUCH OF THE UPCOMING WEEKEND. WEAK DISTURBANCES IN THE MOIST MEAN SW FLOW WILL BRING PERIODS OF PCPN FROM TIME TO TIME...OTRW MNLY CLOUDY WITH BLO NORM TEMPS THRU SUNDAY. COVERAGE AND INTENSITY OF MOST PCPN SHUD CONT TO FOCUS ALONG AND NW OF NEARLY STATIONARY SW-NE ORIENTED 8H THERMAL RIBBON FM NRN GA/NW SC/CNRTL NC/SE VA/CNTRL DELMARVA INTO TONIGHT. HWVR MOST AREAS LIKELY TO SEE AT LEAST MEASURABLE PCPN SO POPS WILL STAY ON THE HIGH SIDE (MNLY 60-70%) INTO THIS EVE. PCPN MAY BREAK UP SOME AFTER MIDNIGHT AS DIURNAL EFFECTS LESSEN SO WILL CUT BACK TO HIGH CHC LATER ON. OTRW...CLOUDY/MUGGY CONDS PREVAIL WITH DEW POINTS IN THE L-M70S. TIMING OF PCPN DIFFICULT THROUGH THE WEEKEND SINCE ACTIVITY MNLY DYNAMICALLY DRIVEN INSTEAD OF BY DIURNAL INFLUENCES. MODEL RESOLUTION OF THE SMALL IMPULSES THAT ENHANCE PCPN CHCS NOT WELL RESOLVED SO WILL BLANKET HIGH CHC TO LIKELY POPS THRU THE WEEKEND. SOME HINTS OF MID LVL DRYING FINALLY TRYING TO PENETRATE FROM THE NW BY LATE SUNDAY BUT MAY TAKE UNTIL SUN NIGHT OR EVEN MONDAY BEFORE PUSHING ENTIRELY THRU CNRTL MID ATLC REGION. && .LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)... MID LVL DRYING WILL EVENTUALLY PUNCH THRU CNTRL MID ATLC REGION BUT MAY TAKE MOST OF MONDAY SO WILL KEEP LOW PCPN CHCS INTO MON EVE. WEAK HIGH PRESSURE SLIDES IN UNDER DRY NW FLOW ALOFT ON TUE SO WILL FINALLY BE ABLE TO GO POP-LESS THEN. TEMPS REBOUNDING TO MORE SEASONABLE LEVELS (U80S-L90S) BY TUE/WED. WEAK BACKDOOR FRONT ATTEMPTS TO MOVE DOWN NE COAST BY WED BUT LIKELY STALLS BEFORE REACHING MID ATLC COAST AS UPR RDG BUILDS EAST. A RETURN TO ABV NORML TEMPS EXPECTED BY END OF WEEK WITH STRONG UPR RDG SETTING UP OVR MID ATLC REGION. && .MARINE...LGT TO MDT S TO SE FLOW ACRS MARINE AREA THIS AFTN AND OVERNGT. AS TROF LOW PRES MOVES CLOSER TO AREA ON SAT...WINDS WILL BECOME MORE E TO NE ACRS MOST OF THE WTRS...STAYING MORE VARIABLE/SE SOUTH OF THE BNDRY IN NC. SFC TROF STRENGTHENS A BIT SUNDAY/THEN PUSHES OFFSHORE MON. NE FLOW INCREASES SUN/MON...WIND SPDS LIKELY STAYING JUST BLO SMALL CRAFT...BUT SES ON CSTLS WTRS MAY REACH MARGINAL LVLS BY MON...WILL HEADLINE IN CWF SYNOPSIS. .AVIATION...IN LULL BETWN PRECIP...MOST AREAS HAVE VFR MID LVL CIGS THIS AFTN...ALTHOUGH MVFR ACRS ERN SHORE/NRN PIEDMNT. EXPECT SOME LOCAL IFR W/ HVY SHWRS/ISO TSTMS THIS EVENG...THEN LOWERING CIGS OVERNGT W/ WIDESPRD MVFR TO IFR SAT MRNG. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SHORT TERM/LONG TERM...CULLEN MARINE/AVIATION...BROWN
Hazardous weather outlook, Jul 29, 5:30 AM EDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT FRI JUL 29 2005 ANZ630>632-650-652-654-656-658- MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301030- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY- COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM- COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. PONDING OF WATER ON ROADWAYS IS POSSIBLE IN AREAS OF HEAVIER RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 07 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 29, 4:40 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 440 PM EDT FRI JUL 29 2005 MDZ021>023-292115- DORCHESTER MD-SOMERSET MD-WICOMICO MD- 440 PM EDT FRI JUL 29 2005 ...STRONG THUNDERSTORM MOVING OVER PORTIONS OF THE LOWER MARYLAND EASTERN SHORE... AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF FRUITLAND...OR ABOUT 10 MILES NORTHWEST OF PRINCESS ANNE...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROYAL OAK...AND...GREEN HILL AT 445 PM EDT...TRINITY AT 450 PM EDT...CATCHPENNY AT 455 PM EDT...FRUITLAND AT 505 PM EDT...HEBRON...AND...SHAD POINT AT 510 PM EDT. WIND GUSTS TO 30 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. REILLY
Special weather statement, Jul 29, 5:49 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 549 PM EDT FRI JUL 29 2005 NCZ012>015-030>032-292245- BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC- 549 PM EDT FRI JUL 29 2005 ...STRONG LINE OF THUNDERSTORMS MOVING INTO NORTHEAST NORTH CAROLINA... AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 7 MILES SOUTHEAST OF HERTFORD TO GREENVILLE...MOVING NORTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR EDENTON AROUND 600 PM EDT... HERTFORD AROUND 625 PM EDT... WINFALL AND ELIZABETH CITY BY 630 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING...BRIEF TORRENTIAL DOWNPOURS...AND WIND GUSTS UP TO 30 MPH WITH THIS LINE OF STORMS. BROWN
Special weather statement, Jul 29, 6:47 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 647 PM EDT FRI JUL 29 2005 NCZ013>017-030>032-292345- BERTIE NC-CAMDEN NC-CHOWAN NC-GATES NC-HERTFORD NC-PASQUOTANK NC-PERQUIMANS NC-WESTERN CURRITUCK NC- 647 PM EDT FRI JUL 29 2005 ...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF NORTHEAST NORTH CAROLINA... AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS WITH HEAVY RAIN FROM CAMDEN TO 14 MILES WEST OF WILLIAMSTON...MOVING NORTH AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR... ELIZABETH CITY AT 705 AM... RYLAND AROUND 735 PM EDT... SOUTH MILLS AROUND 745 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND GUSTS UP TO 25 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. BROWN
Nearby
Tornado Warnings in North Carolina, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.